Indiana, 2017

Tornadoes and Flash Flooding in Indiana, November 5, 2017

November 5, 2017 · NWS IND · 35 events in 15 counties and zones

Waves of low pressure moved along a strong cold front on November 5th, generating strong to severe thunderstorms during the afternoon and evening hours. Strong 850mb winds brought up plenty of moisture for the storms to work with and the storms produced some tornadoes, damaging winds, large hail, and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$430,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Waves of low pressure moved along a strong cold front on November 5th, generating strong to severe thunderstorms during the afternoon and evening hours. Strong 850mb winds brought up plenty of moisture for the storms to work with and the storms produced some tornadoes, damaging winds, large hail, and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 5, 12:27 PM EST, 0 minutes earlier.

Area forecast discussion, Nov 5, 12:27 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1227 PM EST Sun Nov 5 2017

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 311 AM EST Sun Nov 5 2017

Severe weather and heavy rainfall producing flooding will impact
central Indiana this afternoon into tonight as a cold front and a
series of low pressure systems track slowly through the area.
Showers will remain a possibility over southern portions of central
Indiana Monday night and Tuesday as a disturbance tracks through the
Tennessee Valley. Beyond that point though...high pressure will
expand into the Ohio Valley and Great Lakes with dry and cooler
weather through the end of the week. Chances for showers will return
Saturday as a system tracks into the region.

&&

.NEAR TERM /Rest of Today and Tonight/...
Issued at 942 AM EST Sun Nov 5 2017

Precipitable water values are over 200 percent of normal at both
ILX and ILN. After collaborating with neighbors and getting the
latest thoughts from the Ohio River Forecast Center, have expanded
the Flash Flood Watch farther south. Delayed the start time in the
southeast though, as the more persistent heavier rain shouldn't
arrive until mid afternoon or later.

Otherwise adjusted PoPs based on latest radar trends, but made no
significant changes to overall PoPs today. Will continue to watch
and adjust as necessary. Did the same with temperatures. May have
to bump highs down a bit depending on timing of rain and how much
warm air is advected north.

Previous discussion did an excellent job of explaining severe
threat so will not repeat here.

Previous discussion follows...

Issued at 311 AM EST Sun Nov 5 2017
Warm front progressing north through the forecast area early this
morning with convection developing along it. Have not seen any
lightning strikes to this point...but have seen brief heavy
rainfall within the convective band as it streaks northeast.
Temperatures have been steadily warming through the night as the
warm front lifts north...with 08Z temps now firmly into the 60s
and near 70 in the lower Wabash Valley and a noticeable increase
in dewpoints.

Active 24 hours forthcoming for central Indiana as the presence of
the frontal boundary followed by several surface waves tracking
along the boundary later today and tonight will bring a multifaceted
severe weather and flooding event into the forecast area through
predawn Monday.

Model guidance continues to zero in on the details through tonight
with the warm front currently tracking through northern portions of
the forecast area set to eventually align from central Illinois into
northeast Indiana by midday before a series of surface waves track
along the boundary and begin to shift it back southeast as a cold
front late today into tonight. This system is missing some of the
key features historically common with bigger fall severe weather
events...especially the presence of a deeper and singularly dominant
low pressure. That being said...there are several pieces present
that support the severe weather threat over the region through this
evening before transitioning to a greater flooding threat.

Low level forcing remains impressive as the day progresses...
highlighted by a maximized jet peaking at 50-60kts by early evening
from southern/central Indiana into Ohio. Forcing aloft present as
well with speed shear in the mid levels and a dual jet structure
diverging in the upper levels and presenting a diffluence signature
over the area. At the surface...a nice moisture surge south of the
warm front ongoing this morning and will continue through the day as
dewpoints likely peak in the 64 to 67 degree range. While the NAM in
particular is likely overdoing instability values later today
somewhat...expected MLCAPEs in the 1000-1500 j/kg range remain
climatologically impressive for early November by this afternoon.

Strong support continues for all modes of severe weather being
present later today...but can be more detailed on timing and extent
of impacts as the convective scenario evolves. Model soundings
continue to favor sharp lapse rates in the mid levels in excess of 7
C/km during the afternoon and early evening in the warm sector. This
combined with wet bulb zero values at 9-10kft and a broad hail
growth zone aloft support large hail likely serving as the primary
threat initially as supercellular structures develop...especially
across the western half of the forecast area. The presence of such a
deep hail growth zone alone presents an argument for stronger cells
to carry a potentially significant hail threat during the second
half of the afternoon through about 23Z.

It is during this time when the tornado threat will be maximized as
well with BL shear and 0-3km SRH values well within the range to
support rotating storms. Think two potential areas could see a brief
tornado threat enhancement in the 18-23Z time period. The first will
be near the slowly sagging frontal boundary over far northern
portions of the forecast area. The front and the individual waves
riding along it may serve to enhance backing flow in the low levels
and overall SRH values through the lowest 1-3km. The second location
will be across western portions of the forecast area where
directional shear maximizes for a couple hours around sunset and
aligns with the expected area of greatest instability. Any
individual cells developing in this area could carry an enhanced
tornado threat for a short period of time. With that being
said...still feel a more substantial tornado threat over the
forecast area is limited by the lack of more substantial backing
flow in the lowest levels that a strong surface wave would bring.

As we move into the evening...should see convection gradually
transition into a linear mode with the potential for bowing
structures. As is often the case with QLCSs...a brief spinner threat
will linger with the linear convection through much of the evening
as it moves southeast...but the main severe threat will shift to
damaging wind gusts. Much of the severe weather potential should be
over by 03-05Z with heavy rain and flooding eventually becoming the
primary concern overnight as the frontal boundary becomes more
parallel to the flow regime aloft. In addition...the low level jet
will align immediately ahead of the slow moving front and continue
to pump deep moisture into the area. Precip water values peak near
record levels at this time of year around 1.5 inches as well.
Considering the high potential for efficient rainfall...will be
introducing a Flash Flood Watch for the northern half of the
forecast area beginning at 17Z and continuing through the predawn
hours Monday. Confidence highest over this area to see rainfall
amounts of 2 to 3 inches by Monday morning with locally higher
values most likely northeast of the Indy metro. Will leave it to
later shifts today to determine if the watch would need to be
expanded further south.

So to summarize...scattered convection remains possible over
primarily northern counties this morning. Severe storms become an
increasing threat after 18Z and continuing through the evening.
Large hail and tornadoes are greater threats through early evening
with damaging winds becoming the primary threat during the evening
and early overnight as convection becomes linear. Heavy rainfall and
flooding will be a growing concern this evening into the overnight
before storms gradually end from west to east late.

Temps...despite thick cloud cover all day...expect highs to warm
into the lower and mid 70s over much of the area. The passage of the
cold front after midnight will ensure lows dropping into the 40s
over much of the region by daybreak Monday.

&&

.SHORT TERM /Monday through Tuesday Night/...
Issued at 311 AM EST Sun Nov 5 2017

The short term period will be relatively tame when compared to today
and tonight as high pressure expanding southeast from the northern
Plains slowly and steadily becomes the dominant feature over the
region. Forecast challenges focus on precip chances late Monday into
Tuesday as a surface wave tracks along the frontal boundary to our
south.

Any remnant showers over extreme eastern counties Monday morning
will depart by midday as the front continues to move away. The
arrival of high pressure and progressively drier air from the north
should enable some clearing on Monday...but the front will
eventually stall across the Tennessee Valley Monday night. A surface
wave tracking along it will likely spread showers back into southern
portions of the forecast area Monday night before drying out again
Tuesday morning. Presence of a trailing wave aloft moving through
the area Tuesday afternoon and evening may generate a few additional
light showers...but the overall trend will lean towards drier air
and clearing skies by Tuesday night as the aforementioned high
pressure expands into the area.

Temps...much cooler air will advect into the region behind the cold
front with highs in the 50s Monday and upper 40s/lower 50s Tuesday.
Low level thermals and cold advection support largely undercutting
guidance both days. Lows will drop to near freezing by Tuesday night
as skies clear.

&&

.LONG TERM /Wednesday through Saturday/...
Issued at 225 AM EST Sun Nov 5 2017

Ensembles are in good agreement during this period, with a fairly
zonal and progressive upper pattern.

Ensembles suggest little in the way of a precipitation threat until
next weekend, when a potential upper trough will move into the
Midwest. Will go with a dry forecast through Friday, and chance PoPs
for next Saturday.

&&

.AVIATION (Discussion for the 051800Z TAF Issuance)...
Issued at 1227 PM EST Sun Nov 5 2017

MVFR conditions expected, with occasional IFR conditions in
convection.

Waves of showers and thunderstorms will move across the sites
through the first 6-12 hours of the TAF period. MVFR conditions can
be expected, with IFR or worse conditions in the thunderstorms. Some
severe storms with large hail and gusts over 50kt are possible.

Outside of convection winds will gust to around 25kt this afternoon.

After the convection exits, MVFR or perhaps high end IFR ceilings
will continue overnight. Improvement is expected from the northwest
during the morning Monday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for INZ021-028>031-
035>049-051>057-060-061.

Flash Flood Watch from 3 PM EST this afternoon through late
tonight for INZ062>065-070>072.

&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/50
SHORT TERM...Ryan
LONG TERM....JAS
AVIATION...50
Hazardous weather outlook, Nov 5, 4:16 AM EST, 8 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
416 AM EST Sun Nov 5 2017

INZ021-028>031-035>049-051>057-060>065-067>072-060930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
416 AM EST Sun Nov 5 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Severe thunderstorms and heavy rainfall later today and
tonight.

Hazards: Damaging winds...large hail...a few tornadoes...heavy
rainfall causing flooding and cloud to ground lightning.

Timing: Best threat for severe weather from early afternoon through
the evening. Best threat for heavy rainfall late afternoon through
tonight.

Discussion: The approach and passage of a cold front later today into
tonight will bring the threat for severe thunderstorms and heavy
rainfall to central Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Scattered showers are possible late Monday into
Tuesday...especially south of Interstate 70. Showers will be possible
again on Saturday.

Discussion: The passage of low pressure through the Tennessee Valley
will bring scattered showers to south central Indiana Monday night
and early Tuesday. Dry and cooler weather is then expected with high
pressure through the rest of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The radar

The Evansville,IN radar (KVWX), 89 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 5 hail, 4 flood, 3 tornado, 3 flash flood. Local standard time, as filed.

Hail, Daviess

When
November 5, 12:27 PM EST to 12:29 PM EST
Where
Daviess County, 0.69 mi N of Elnora
Measured
1.25 in hail
Reported by
Public
Coordinates
38.880, -87.080

Thunderstorm Wind, Madison

When
November 5, 12:53 PM EST
Where
Madison County, 2.04 mi NE of West Elwood
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
40.300, -85.842

Utility poles and lines were downed on State Road 13 between County Roads 1300 North and 1400 North due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Madison

When
November 5, 12:53 PM EST
Where
Madison County, 4.06 mi N of Dundee
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.328, -85.760

Multiple utility lines were downed due to damaging thunderstorm wind gusts on County Road 1550 North, between County Roads 300 West and 600 West, closing the road.

Thunderstorm Wind, Madison

When
November 5, 12:56 PM EST
Where
Madison County, 4.18 mi N of Dundee
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.330, -85.740

A couple of outbuildings were destroyed and there were numerous 2 to 3-foot diameter, live trees snapped due to damaging thunderstorm winds.

Thunderstorm Wind, Delaware

When
November 5, 1:17 PM EST
Where
Delaware County, 1.96 mi WNW of Eaton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.345, -85.381

A 10-inch diameter tree was blown down and a 6-inch diameter tree limb was torn down due to a damaging thunderstorm wind gust on Eaton-Wheeling Pike between Walnut Street and State Road 3.

Hail, Delaware

When
November 5, 1:20 PM EST to 1:22 PM EST
Where
Delaware County, 3.1 mi NW of Eaton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.364, -85.388

Thunderstorm Wind, Lawrence

When
November 5, 1:20 PM EST
Where
Lawrence County, Springville
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
Broadcast Media
Coordinates
38.930, -86.620

Widespread damage across portions of Springville near Popcorn Road due to damaging thunderstorm wind gusts. A mobile home was damaged, a trailer was knocked over, and numerous trees were damaged.

Tornado, Lawrence

When
November 5, 1:20 PM EST to 1:25 PM EST
Where
Lawrence County, 1.75 mi NW of Springville to 2.54 mi NE of Springville
Rating
EF1
Path length
2.87 mi
Path width
150 yd
Property damage
$125,000
Reported by
NWS Storm Survey
Coordinates
38.951, -86.638

This EF1 tornado produced damage north of Springville. Over a dozen structures had minor to moderate damage with the worst damage being two destroyed mobile homes and a garage being destroyed. Dozens of hardwood trees were either snapped off or uprooted.

Tornado, Delaware

When
November 5, 1:24 PM EST to 1:36 PM EST
Where
Delaware County, 1.32 mi N of Eaton to 5.17 mi NE of Granville
Rating
EF2
Path length
5.11 mi
Path width
600 yd
Continued into
Blackford, In (IWX)
Property damage
$90,000
Reported by
NWS Storm Survey
Coordinates
40.349, -85.348

A long track, EF2 tornado, with winds estimated at 134 mph, started northeast of Eaton in Delaware County then traveled into Blackford County and then into Ohio. Mainly tree damage in Delaware County until the Delaware-Blackford County border, where a Quonset hut was collapsed. Several tractors and a vintage Harley Davidson were inside and heavily damaged. Winds in this location before pushing into Blackford County were estimated at 120 mph. More significant damage was done farther north along the path.

Hail, Tippecanoe

When
November 5, 1:42 PM EST to 1:44 PM EST
Where
Tippecanoe County, 1.72 mi ENE of Taylor
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
40.360, -86.900

Hail, Monroe

When
November 5, 1:45 PM EST to 1:47 PM EST
Where
Monroe County, 2.12 mi SE of Harrodsburg
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.000, -86.500

Winds in this location were estimated at 50 to 55 mph.

Thunderstorm Wind, Tippecanoe

When
November 5, 1:48 PM EST
Where
Tippecanoe County, 2.46 mi S of Clarks Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.215, -86.715

Three electric poles have been blown down at or near the intersection of East County Line Road South and South County Road 1000 East due to damaging thunderstorm wind gusts. This necessitated a road closure.

Hail, Tippecanoe

When
November 5, 1:51 PM EST to 1:53 PM EST
Where
Tippecanoe County, 0.87 mi NW of Stockwell
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.290, -86.780

Winds in this location were estimated at 50 mph.

Thunderstorm Wind, Clinton

When
November 5, 2:05 PM EST
Where
Clinton County, 1.38 mi S of Cyclone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.210, -86.430

A utility pole was blown almost all the way over onto South County Road 400 East near East State Road 38 due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Clinton

When
November 5, 2:12 PM EST
Where
Clinton County, 2.03 mi N of Kirklin
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.229, -86.377

Roof damage was noted at State Road 421 and County Road 400 South due to damaging thunderstorm wind gusts. Pea sized hail was also noted at this location.

Thunderstorm Wind, Hamilton

When
November 5, 2:19 PM EST
Where
Hamilton County, 1.31 mi NNW of Boxley
Measured
74 kt (85 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
40.188, -86.187

Numerous large trees and branches were snapped. A roof of a barn and an old shed was destroyed. Also, the awning of a home was ripped off due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tipton

When
November 5, 2:30 PM EST
Where
Tipton County, 0.87 mi SE of Tipton
Measured
56 kt (64 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
40.270, -86.040

Thunderstorm wind gusts were measured at 64 mph on the south side of Tipton. A shed was destroyed as well.

Tornado, Delaware

When
November 5, 3:09 PM EST to 3:10 PM EST
Where
Delaware County, 1.52 mi NNE of Muncie to 1.51 mi NNW of Mayfield
Rating
EF1
Path length
0.09 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.199, -85.386

Brief EF1 tornado within the heart of Muncie, with winds estimated at 95 mph, destroyed a garage, removed roof panels from a couple houses, snapped numerous trees, and uprooted a large tree then deposited it north of another large tree that was north of it.

A large bow echo on radar producing widespread straight line wind damage spun up this small, brief EF1 tornado.

Thunderstorm Wind, Delaware

When
November 5, 3:09 PM EST
Where
Delaware County, 1.39 mi NNE of Muncie
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.198, -85.388

The Muncie Fieldhouse had brick facade damage at the top of the building due to damaging thunderstorm wind gusts. It punctured a large hole in the roof and ruptured sprinkler pipes as big as four inches wide.

Flood, Delaware

When
November 5, 3:11 PM EST to 5:30 PM EST
Where
Delaware County, 1.7 mi SSE of Devon Park
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.207, -85.418

Water was 12 inches deep and rising at the time of this observation at Euclid Avenue and Maddox Drive due to heavy rainfall.

Thunderstorm Wind, Delaware

When
November 5, 3:11 PM EST
Where
Delaware County, 1.05 mi NNE of Muncie
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.194, -85.391

Tree limbs, six inches in diameter, were downed from a live tree on West Main Street due to strong thunderstorm wind gusts.

Thunderstorm Wind, Delaware

When
November 5, 3:11 PM EST
Where
Delaware County, 1.61 mi WNW of Muncie
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.192, -85.426

Two trees were downed in the 300 block of Schroeder Avenue due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Delaware

When
November 5, 3:11 PM EST
Where
Delaware County, 2.28 mi S of Devon Park
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.198, -85.438

A tree limb, six inches in diameter, was torn off a tree at Jackson Street and University Avenue in Muncie.

Thunderstorm Wind, Delaware

When
November 5, 3:12 PM EST
Where
Delaware County, 0.91 mi SSE of Delaware Co Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
40.217, -85.396

Thunderstorm wind gusts in this location was estimated at 65 mph. Pea size hail and downed small tree limbs were noted as well. The power was going off and on.

Thunderstorm Wind, Randolph

When
November 5, 3:28 PM EST
Where
Randolph County, 2.53 mi NE of Brinckley
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
40.294, -85.093

A utility pole with live wires was downed onto a vehicle with entrapment at North County Road 600 West and State Road 28 due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Randolph

When
November 5, 3:44 PM EST
Where
Randolph County, 0.16 mi SSE of Saratoga
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.228, -84.919

A tree and utility lines were down in this location on North 300 East due to damaging thunderstorm wind gusts.

Flood, Randolph

When
November 5, 5:12 PM EST to 7:00 PM EST
Where
Randolph County, 0.46 mi N of Winchester to 0.57 mi N of Winchester
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.176, -84.982

Winchester police closed off North Main Street between 3rd and 4th Streets due to flooding from heavy rainfall. The officer reported water up to his fender wells of his police pick-up truck.

Flood, Randolph

When
November 5, 5:20 PM EST to 7:00 PM EST
Where
Randolph County, Union City to 0.25 mi SSE of Union City
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.200, -84.820

Localized flooding was occurring on various streets due to heavy rainfall. Rainfall of 2.38 inches fell in the Emergency Manager's rain gauge.

Thunderstorm Wind, Vigo

When
November 5, 5:49 PM EST
Where
Vigo County, 1.38 mi N of Terre Haute
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.490, -87.400

Several 6 to 8 inch tree limbs were snapped due to damaging thunderstorm wind gusts.

Flash Flood, Bartholomew

When
November 5, 6:00 PM EST to 6:15 PM EST
Where
Bartholomew County, 0.79 mi SW of Jonesville to 0.77 mi SW of Jonesville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.061, -85.889

Dispatch reported flooded roads across portions of Jonesville due to thunderstorm heavy rainfall.

Thunderstorm Wind, Rush

When
November 5, 6:32 PM EST
Where
Rush County, 0.53 mi W of Sexton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.700, -85.440

Several large tree limbs were down near State Road 3 due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Putnam

When
November 5, 6:40 PM EST
Where
Putnam County, 4.23 mi S of Manhattan
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.489, -86.931

Tree limbs were snapped along County Road 1200 South due to damaging thunderstorm wind gusts.

Flash Flood, Delaware

When
November 5, 7:00 PM EST to 7:29 PM EST
Where
Delaware County, 0.87 mi NE of Muncie to 1.07 mi NW of Mayfield
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.190, -85.390

Flash flooding in Muncie and across much of Delaware County due to thunderstorm heavy rainfall. There were several streets closed with water flowing over them in Muncie.

Flash Flood, Rush

When
November 5, 8:33 PM EST to 9:59 PM EST
Where
Rush County, 0.68 mi NNW of Circleville to 0.66 mi NNW of Circleville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
39.609, -85.434

Four inches of rain was causing small streams to exceed their banks and water to enter a basement east of Rushville.

Flood, Brown

When
November 5, 9:55 PM EST to 11:55 PM EST
Where
Brown County, 0.28 mi SE of Helmsburg to 0.19 mi E of Helmsburg
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.267, -86.297

A trained spotter reported 6 to 9 inches of standing water on Lick Creek Road, north of State Road 45 due to heavy rainfall. Several vehicles were stalled in water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726157, 727151, 727158, 727163, 727164, 726158, 729135, 729217, 729252, 726159, 726160, 729186, 726161, 729187, 729263, 729209, 726162, 729253, 729264, 729268, 729269, 729270, 729271, 729272, 729273, 729274, 729278, 729279, 729284, 729275, 729285, 729286, 729276, 729277, 729282.